Alert archive / Ohio / River Flood Warnings in 2018

River Flood Warning 36, NWS Cleveland, OH

March 29, 2018Lake County, Ohio

NWS Cleveland, OH issued this river flood warning at Mar 29, 2018, 10:09 PM EDT for Lake County, Ohio. It took effect at Mar 30, 2018, 12:40 AM EDT. It was in force for 18 hr.

The area

The outline as issued.

The facts

Issued
Mar 29, 2018, 10:09 PM EDT (02:09 UTC)
In effect from
Mar 30, 2018, 12:40 AM EDT
Expired
Mar 30, 2018, 6:48 PM EDT
In force
18 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
Minor

County Lake County, OH

The radar

The Cleveland radar (KCLE), 67 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Grand River at Painesville (PNVO1). The gauge peaked at 8.05 ft at Mar 30, 2018, 1:00 AM EDT.

actionminormoderate5101503/3003/31
Action stage
8 ft
Minor stage
12.5 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04212100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

919 
WGUS41 KCLE 300209
FLWCLE
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Cleveland OH
1009 PM EDT Thu Mar 29 2018

...The National Weather Service in Cleveland has issued a flood 
warning for the following river in Ohio...

  Grand River At Painesville

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive your car through flooded roadways. The water may be 
deeper than it appears. Turn around...don't drown!

Stay tuned to NOAA weather radio and other local media for further 
details and updates.


&&

OHC085-301009-
/O.NEW.KCLE.FL.W.0036.180330T0440Z-180330T2248Z/
/PNVO1.1.ER.180330T0440Z.180330T0600Z.180330T1648Z.NO/
1009 PM EDT Thu Mar 29 2018

The National Weather Service in Cleveland has issued a 

* Flood Warning for 
  The Grand River At Painesville
* until Friday evening.
* At 9 PM the stage was 6.9 feet.
* Flood stage is 8.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage late tonight and crest near 
  8.4 feet Friday morning. The river will fall below flood stage 
  Friday evening.
* At 8.5 feet...Low land flooding adjacent to the river in the 
  metropark.

&&

LAT...LON 4173 8130 4176 8124 4173 8120 4176 8100
      4173 8100 4169 8123             

$$
1 follow-up statement
166 
WGUS81 KCLE 300832
FLSCLE
Flood Statement
National Weather Service Cleveland OH
432 AM EDT Fri Mar 30 2018

...The flood warning is cancelled for the following rivers in Ohio...

  Grand River At Painesville

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive your car through flooded roadways. The water may be 
deeper than it appears. Turn around...don't drown!

Stay tuned to NOAA weather radio and other local media for further 
details and updates.


&&

OHC085-300902-
/O.CAN.KCLE.FL.W.0036.000000T0000Z-180330T2248Z/
/PNVO1.1.ER.180330T0342Z.180330T0445Z.180330T0530Z.NO/
432 AM EDT Fri Mar 30 2018

* At  4:00 AM Friday the stage was 7.7 feet. 
* No flooding is currently forecast.
* Flood stage is 8.0 feet.
* At 8.5 feet...Low land flooding occurs adjacent to the river in the 
  metropark.

&&

LAT...LON 4173 8130 4176 8124 4173 8120 4176 8100
      4173 8100 4169 8123             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this river flood warning went out at Mar 29, 10:04 PM EDT, 5 minutes earlier.

Area forecast discussion, Mar 29, 10:04 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1004 PM EDT Thu Mar 29 2018

.SYNOPSIS...
Low pressure over the Ohio Valley will track northeast into
Quebec by Friday morning. High pressure will build over the Ohio
Valley on Friday. The High pressure area will move off the
Carolina Coast Saturday. Meanwhile a strong cold front will
sweep through the upper and central lakes towards the region.
The cold front will cross the area Saturday night.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
Update...Rain continues across much of the area and will
begin to taper off slowly from west to east overnight. Minor
changes were made to the previous forecast, which remains on
track.

Previous discussion...
A large area of rain is overspreading the region in response to
strong jet dynamics aloft and unseasonably high moisture
content airmass. At 300 mb...pronounced upper level divergence
is in place from Ohio west into Illinois in response to dual jet
structure that has developed which is enhancing UVM. Expect
moderate to heavy rain for the next several hours across the
region until the pattern begins to shift east. QPF totals should
be from 0.75 to 1.25 inch. The nearly stationary surface
boundary is bisecting the region currently and will shift
southeast away from us as the surface low pressure on the
boundary moves by to the east. Cooler air on the immediate nw
side of the boundary will quickly sweep southeast of the region
this evening. Precipitation will diminish towards midnight but
change or mix with snow as colder air moves into the region.
expect only minor accumulations in the higher terrain in the
snowbelt east of CLE after about 09 UTC. Temperatures will fall
to the lower 30s by morning.

Linger cold rain or snow showers will end Friday morning as high
pressure builds into the region. Drier air will overspread the
region and skies will gradually clear toward evening.
Temperatures will be about 10 degrees below normal.

Fair weather and rather cool conditions area expected Friday
night as high pressure shifts off to the southeast.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Spring fluctuations in temperature and weather will continue into
the weekend. The upper level trough will remain over the Great Lakes
where it will remain for several days. Attention turns to a northern
stream progressive shortwave feature moving out of the Pacific
northwest. This feature will race by just north of the area on
Saturday afternoon/evening with a strong cold front following it
Saturday Night. This feature will have strong jet energy with strong
shear right off the deck. Have been bumping up the conservative wind
speeds from guidance on this feature, and have continued that trend
with this package. The strong warm air advection, and early day sun,
will help push temperatures in the lower 50s. This mixing combined
with afternoon showers will bring some strong winds down which are
coming in at upwards of 45 knots. Looking at pre-frontal winds in
the afternoon reaching 25 to 30 mph with gusts around 40mph, most
likely where downsloping is enhanced and convective showers occur.
Instability should be insufficient for thunderstorms. As the
deepening low lifts over Lake Huron and northeast the cold front
will move through the local area. This will pack a punch with a
dramatic drop in temperatures. Lingering moisture will transition
over to snow. The still warm ground cover will keep accumulations
unlikely apart from a few grassy surfaces in higher terrain. The
airmass will dry out on Sunday cutting off any cold core induced
lake effect snow as the cloud depth is eroded. For the rest of the
area there will be sunshine and a light breeze out of the NW.
Temperatures will struggle however to reach the upper 30s. High
pressure will build over the area for Monday, continuing a lull in
the weather.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The long term portion of the forecast shows a broad trough across
much of the nation with the models struggling with the strength,
speed and timing of the upper air features. The GFS remains the
deepest with the first short wave Monday night and Tuesday while the
other models and the ensembles are faster and flatter. Given that
another strong short wave is not far behind, coming into the Pacific
northwest, a faster moving short wave may be reasonable. In any
case, most of the model solutions have heights and thicknesses high
enough to support rain or at least the majority of precip being
rain. Will include a chance of showers through Tuesday and mention
some snow across extreme northeast OH and northwest PA Monday night
although one could make the argument for freezing rain just as
easily but will not get that specific 5 days out.

Drier air/subsidence may arrive by Tuesday night but given the
variety of solutions, will continue to mention a chance of precip.
Colder air should arrive and will include a change to snow. It may
be cold enough for lake effect/enhanced precip in the snowbelt and
will linger a small chance of snow showers across the snowbelt on
Wednesday. Highs Wednesday look to be cold for the season, from the
mid/upper 30s if it stays cloudy to the lower/mid 40s if we get some
sun.

The next fast moving short wave may arrive by later Thursday or
Thursday night but little/no confidence this far out. The trough is
progged to continue to deepen and will mention a small chance for
snow showers for the time being by Thursday night. Temperatures will
likely be 15 or so degrees below normal.

&&

.AVIATION /00Z Friday THROUGH Tuesday/...
IFR/LIFR conditions prevail across the region and will linger
into tonight as a frontal boundary remains near the region and
copious amounts of moisture flow over the boundary.

Conditions will improve later tonight as the front and
associated low pressure move away to the southeast. Steady rain
will diminish but the cold air will filter in quick enough that
we will need to mention a change over/mixing with snow after
about 09z for a few hours in spots. The scattered mixed
precipitation should end by mid morning with improving ceilings.
Expect improvement of MVFR to VFR area wide by the afternoon.

.Outlook...Non-VFR possible Saturday night.

&&

.MARINE...
Looking for an increase in winds over the lake tonight once the low
moves east of the area and a cold front pushes through. Winds will
increase to 20 to 25 knots with onshore winds, producing waves
around 5 feet mainly over the central basin. Conditions will improve
Friday morning as we get under the influence of high pressure
supporting a brief break in the weather. Attention turns to a potent
northern plains storm that will move over the Great Lakes on
Saturday. Winds will increase rapidly as it approaches with SW winds
reaching 30 knots. The cold water will inhibit the stronger winds
from mixing down, however the addition of showers will support some
gusts of gale force. Vessels that sit several meters above the water
will also be subject to stronger gusts. Definitely looking at small
craft conditions with a potential for gales. Small craft conditions
will continue into Saturday Night into Sunday as a cold front with
NW winds supports winds 25 knots. The reprieve will come late Sunday
into Monday as high pressure is expected to build over the area. The
pattern remains very active with hard to time short wave features
every few days.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 10 AM EDT Friday for LEZ144>148.

&&

SYNOPSIS...LaPlante
NEAR TERM...LaPlante/Mottice
SHORT TERM...Jamison
LONG TERM...Kosarik
AVIATION...Mottice
MARINE...Jamison
Hazardous weather outlook, Mar 29, 2:18 PM EDT, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
218 PM EDT Thu Mar 29 2018

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-301830-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
218 PM EDT Thu Mar 29 2018

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-301830-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
218 PM EDT Thu Mar 29 2018

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 6:50 AM EDTRiver Flood WarningCLELorain22 hr
Mar 30, 2:51 PM EDTRiver Flood WarningCLETrumbull23 hr

Nearby

River Flood Warnings in Ohio, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.